Sunday, December 4, 2011

Of Inflamed Adrenals and Saturday Sleeping

I got a comment yesterday that I wanted to address before we get started:

How did you manage your back pain? Inflamed adrenals? Am experiencing the same type of pain during tapering. Just called my doctor and she said to go back up for several days til pain subsided. Why do adrenals become inflamed during withdrawal?

There is no recognition of adrenal back pain in medicine. Literature only refers to flank or abdominal pain and doctors even poo-poo that. Patients diagnosed with Adrenal Insufficiency routinely experience pain in the back, but are dismissed by their physicians. It's sometimes a topic of WTFBBQ? discussion on forums.

The inflammation in my adrenals has been severe enough that I was acutely aware of their location in my body and could have probably removed them myself if I had to. With a spoon. Which was often a tempting idea. It has always been a very specific kind of pain for me. Not one physician has believed I could feel that or that it was adrenal.

So you are ahead of the curve with someone who believes you. 99.9% of physicians would say "that's not adrenal."

I don't know that anyone has ever offered any kind of explanation for adrenal inflammation/pain. However, if you are suppressed, things atrophy. It's like being on bed rest for a month and then trying to run a marathon with no notice. It's gonna hurt.

If you are the same commenter who was being treated for adrenal fatigue, this is the biggest argument, in my mind, against adrenal fatigue as a valid diagnosis. The steroids prescribed don't "rest the adrenal glands", they suppress the hormonal feedback loop and turning it back on? Is a bitch.

I agree that you should increase your steroid dose. Significant, continuous back/flank/stomach pain upon tapering is a sign that you've gone too fast and your body is not ready. However, intermittent pain may just be a transient adjustment period or a sign of things going down hill--tough to say. Sometimes you have to play it by ear.

But I do think the advice to increase your dose was good. Are you tapering low and slow? Taper by just 2.5 or 1mg at a time. Then wait 7 to 10 days or until you feel good to taper again. Feeling good means your body has adjusted and it's safe to taper, although note that tapering usually makes you feel like crap for a week or so. (By the way, I'm not a doctor, so follow my advice at your own risk.)

On to today's post...

I've never been one for tattoos. Too many moles and freckles for that.

But now I have a tramp stamp in the shape of a Crayola crayon box.

Ba-dum-bum.

What? The hubby laughed.

Sore, sore, sore. I don't recommend a fall like that. Ran out of Tylenol and Advil doses which meant I was up at 3am, hurting too much to sleep.

Found out that rug burn stings in the shower and pretty much any time you touch it.

Ate a huge lunch Saturday--falafel, salad, cake--and then nothing.

Slept the rest of the afternoon. Unable to wake up. We were supposed to go grocery shopping but I pushed it off until Sunday. Made myself go to the movies with the toddler. Don't want to miss her firsts and hubby already took her to Happy Feet without me.

Keep in mind, this is the kid who has required sound reduction headphones and screamed non-stop at her first movie ever (we left). The she cried through her first kid concert. So pretty big sensory milestone here. Especially considering Happy Feet was 3D!

Unfortunately, The Muppets movie is terrible, although it was a nice touch of nostalgia to hear The Rainbow Connection again. Remember that song? That was major when I was a kid.

2 comments:

  1. Great tapering advice. Sad news on the muppets movie; I was excited to see it.

    ReplyDelete
  2. You know, some other people I know loved the movie. So maybe you'll like it too. I just thought it was slow and rather trite. Not much plot and not enough humor to entertain me. Or the toddler. We were all kind of bored, waiting for it to end.

    M

    ReplyDelete

Thanks for your comment. I read all comments and do my best to respond to questions, usually in a new post.

If you have adrenal issues and want to connect with other patients the following message boards are wonderful resources:

http://www.mdjunction.com/forums/adrenal-insufficiency-discussions/general-support

http://www.addisonssupport.com/